Alert archive / New York / High Wind Watches in 2022

High Wind Watch 3, NWS Buffalo, NY

December 20, 2022Jefferson County, Lewis County, Oswego County, New York

NWS Buffalo, NY issued this high wind watch at Dec 20, 2022, 1:12 PM EST for Jefferson County, Lewis County, Oswego County, New York. It took effect at Dec 22, 2022, 7:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 20, 2022, 1:12 PM EST (18:12 UTC)
In effect from
Dec 22, 2022, 7:00 PM EST
Expired
Dec 22, 2022, 3:57 AM EST
In force
Issued by
NWS Buffalo, NY

Counties Jefferson County, NY, Lewis County, NY, Oswego County, NY

The radar

The Ft Drum radar (KTYX), 18 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.2 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2022-12-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2022-12-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
730 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

737 
WWUS71 KBUF 201812
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
112 PM EST Tue Dec 20 2022

NYZ006>008-210300-
/O.NEW.KBUF.HW.A.0003.221223T0000Z-221224T0000Z/
Oswego-Jefferson-Lewis-
Including the cities of Oswego, Watertown, and Lowville
112 PM EST Tue Dec 20 2022

...HIGH WIND WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY
EVENING...

* WHAT...Southeast winds 40 to 50 mph with gusts up to 65 mph 
  possible. The strongest winds Thursday night will occur in 
  downslope areas to the north of the Tug Hill and down the Black 
  River Valley. More widespread strong winds will occur Friday. 

* WHERE...The Eastern Lake Ontario Region.

* WHEN...From Thursday evening through Friday evening.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

JLA
5 follow-up statements
517 
WWUS71 KBUF 210152
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
852 PM EST Tue Dec 20 2022

NYZ006>008-211200-
/O.CON.KBUF.HW.A.0003.221223T0000Z-221224T0000Z/
Oswego-Jefferson-Lewis-
Including the cities of Oswego, Watertown, and Lowville
852 PM EST Tue Dec 20 2022

...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY EVENING
THROUGH FRIDAY EVENING...

* WHAT...Southeast winds 40 to 50 mph with gusts up to 65 mph 
  possible. The strongest winds Thursday night will occur in 
  downslope areas to the north of the Tug Hill and down the 
  Black River Valley. More widespread strong winds will occur 
  Friday.

* WHERE...The Eastern Lake Ontario Region.

* WHEN...From Thursday evening through Friday evening.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

EAJ
837 
WWUS71 KBUF 211030
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
530 AM EST Wed Dec 21 2022

NYZ006>008-211900-
/O.CON.KBUF.HW.A.0003.221223T0000Z-221224T0000Z/
Oswego-Jefferson-Lewis-
Including the cities of Oswego, Watertown, and Lowville
530 AM EST Wed Dec 21 2022

...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY EVENING
THROUGH FRIDAY EVENING...

* WHAT...Southeast winds 40 to 50 mph with gusts up to 65 mph
  possible. The strongest winds Thursday night will occur on the
  Tug Hill and particularly in downslope areas to the north of 
  the Tug Hill and down the Black River Valley. More widespread 
  strong winds will occur Friday.

* WHERE...The Eastern Lake Ontario Region.

* WHEN...From Thursday evening through Friday evening.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects...such as Christmas decorations...  
and shelter objects in a safe location prior to the onset of 
winds.

&&

$$
612 
WWUS71 KBUF 211651
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
1151 AM EST Wed Dec 21 2022

NYZ006>008-220100-
/O.CON.KBUF.HW.A.0003.221223T0000Z-221224T0000Z/
Oswego-Jefferson-Lewis-
Including the cities of Oswego, Watertown, and Lowville
1151 AM EST Wed Dec 21 2022

...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY EVENING
THROUGH FRIDAY EVENING...

* WHAT...Southeast winds 40 to 50 mph with gusts up to 65 mph
  possible. The strongest winds Thursday night will occur on the
  Tug Hill and particularly in downslope areas to the north of 
  the Tug Hill and down the Black River Valley. More widespread 
  strong winds will occur Friday.

* WHERE...The Eastern Lake Ontario Region.

* WHEN...From Thursday evening through Friday evening.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects...such as Christmas decorations...  
and shelter objects in a safe location prior to the onset of 
winds.

&&

$$
Reynolds
769 
WWUS71 KBUF 220143
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
843 PM EST Wed Dec 21 2022

NYZ006>008-220945-
/O.CON.KBUF.HW.A.0003.221223T0000Z-221224T0000Z/
Oswego-Jefferson-Lewis-
Including the cities of Oswego, Watertown, and Lowville
843 PM EST Wed Dec 21 2022

...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY EVENING
THROUGH FRIDAY EVENING...

* WHAT...Southeast winds 35 to 45 mph with gusts up to 65 mph 
  possible. The strongest winds Thursday night will occur on the 
  Tug Hill and particularly in downslope areas to the north of the
  Tug Hill and down the Black River Valley. More widespread 
  strong winds will occur Friday.

* WHERE...The Eastern Lake Ontario Region.

* WHEN...From Thursday evening through Friday evening.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

Hitchcock
623 
WWUS71 KBUF 220857
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
357 AM EST Thu Dec 22 2022

NYZ006>008-221700-
/O.UPG.KBUF.HW.A.0003.221223T0000Z-221224T0000Z/
/O.NEW.KBUF.HW.W.0004.221223T0000Z-221223T1800Z/
Oswego-Jefferson-Lewis-
Including the cities of Oswego, Watertown, and Lowville
357 AM EST Thu Dec 22 2022

...HIGH WIND WARNING IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST
FRIDAY...

* WHAT...Southeast winds 30 to 45 mph with gusts up to 65 mph
  expected. The strongest winds will be tonight on the Tug Hill,
  and in downslope areas to the north of the Tug Hill and down the
  Black River Valley. 

* WHERE...The Eastern Lake Ontario Region.

* WHEN...From 7 PM this evening to 1 PM EST Friday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

Apffel

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this high wind watch went out at Dec 20, 9:59 AM EST, 3 hours 13 minutes earlier.

Area forecast discussion, Dec 20, 9:59 AM EST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
959 AM EST Tue Dec 20 2022

.SYNOPSIS...
It will remain quiet through Wednesday as surface high pressure
remains in place. An intense storm system will start to impact
western and north central New York with a wintry mix Thursday,
changing over to rain Thursday night with strong localized downslope
winds. This will be followed by rapid cooling Friday that will
quickly change precipitation over to all snow with increasingly
widespread stronger winds developing. Very strong winds expected to
continue Friday night and Saturday with wind-driven heavy lake
effect snows developing. Heavy lake snows will last through at least
Christmas Day.

&&

.NEAR TERM /THROUGH TONIGHT/...
Skies will remain mostly cloudy to cloudy across the region through
the day, even outside of pure lake clouds. Winds will be light with
temperatures a bit below average. Highs will range from the mid and
upper 20s across the terrain to the low 30s across the lower
elevations south of Lake Ontario.

Low clouds will finally start to break up tonight, although as winds
reorient out of the SSW/SW there may be some localized redevelopment
of cloud cover NE of the lakes, along with a chance for a few
scattered light snow showers or flurries across these areas.
Otherwise, high pressure will provide dry weather with a light
breeze. A seasonably chilly night on tap with lows ranging from the
mid and upper teens across the terrain to the low and mid 20s
elsewhere.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
Weak mid level ridging...with a more pronounced area of sfc high
pressure...will be found over the Lower Great Lakes on Wednesday.
This can best be thought of as the 'calm before the storm'...as
light winds and partial sunshine should be used to prepare for
incredibly more impactful weather heading into the end of the week.

The aforementioned ridge will amplify while exiting to our east
Wednesday night...while an ominous 170kt H25 jet plow southwards
along the spine of the Rockies. The former will guarantee fair dry
weather for our region...but the latter will be the impetus for
MAJOR cyclogenesis over the eastern half of the country in the
ensuing days.

Conditions will then deteriorate on Thursday...as the very strong
H25 jet will dig into what will be an increasingly negatively tilted
longwave trough over the center of the country. This will result in
the onset of strong cyclogenesis over the lower portions of the
Mississippi and Ohio valleys. A deep southeasterly flow of Atlantic
moisture will then pour up across the Mid Atlantic region to our
forecast area. While warm advection will be underway...there should
be enough low level cold air in place to at least initially allow
the blossoming pcpn over our region to fall as snow. As temps near
the sfc climb into the 40s...the snow will transition to just rain.
QPF for Thursday will range from a few hundredths across the North
Country and a tenth or so across the lake plains south of Lk Ontario
to a quarter inch or better across the Southern Tier.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
...Incredibly Powerful Storm To Impact our Region Heading Into and
THROUGH the Christmas Weekend...

An extremely amplified longwave pattern during this period will
spawn one of the most intense storm systems in decades to impact the
Mid West and Great Lakes region. This system will likely end up
setting low pressure records once it passes north of the border and
will have the potential to generate at least storm force winds over
the Lower Great lakes.

As if the very real threat for damage producing winds were not
enough...there will also be the risk for a prolonged...paralyzing
heavy lake effect snow event. All of this coming in the days leading
up to...and through Christmas. Headlines (watches) will likely be
issued within the next few forecast cycles.

Explosive cyclogenesis will take place over the mid western states
Thursday night and southern Ontario on Friday...as an anomalously
strong 150kt H25 jet will pass through the base of a very deep
longwave trough. This will support rapid deepening of a
corresponding sfc low that will track from Indiana north-northeast
to southern Ontario by late Friday. The low will deepen from roughly
1000mb Thursday evening to roughly 968mb by Friday evening...easily
meeting the definition of bombogenesis (24mb/24hrs). Such deepening
is relatively rare in the Lower Great lakes...but more common across
the Upper Great Lakes and certainly with Nor'easters along the coast.
Some of the parameters of this intense storm are forecast to be
climatologically 'off the charts'...such as MSLP and strength of
both the low level and upper level jets. One could certainly
describe this storm system as a once in a generation type of event.
Its worth noting that the guidance continues to come into better
agreement with the strengthening and track of this system with most
of the packages coming into line with the consistent ECMWF solution
of a few days ago. This agreement is allowing for increased confidence
in the overall solution.

In any case...a coupled jet found over the Lower Great lakes ahead
of this powerful storm Thursday night will combine with divergent
flow aloft to generate a half inch of rain over our region along
with temperatures that will actually rise through the night after
early evening mins. The concern Thursday night though will be the
impacts of an extraordinary 70-75 kt low level jet within the warm
advection. Normally these winds would be aloft abv a pronounced
inversion...but in areas where the winds are perpendicular to sfc
barriers (ie. ridges/plateaus)...downsloping can transport the winds
to the sfc. This could be the case north-northeast of the Tug Hill
plateau and to a lesser degree in this case the Chautauqua ridge.
The strong southeasterly flow will also be funneled down the Black
River valley...enhancing winds in that area as well. Headlines for
these winds east of Lake Ontario will likely come as early as
midday.

On Friday...rapidly intensifying low is forecast to pass just to our
west. While this will support a significant increase in winds to 40
to 50 mph over our region...the most threatening period for high
winds will be yet to come. As the system lifts past our region...the
strong winds will open the door for MUCH colder air to pour across
our forecast area. This will result in a RAPID change over of the
rain to snow with deep frontogenetic forcing leading to a burst of
moderately heavy snow that will yield accumulations of several
inches expected by late afternoon. Temperatures that will start the
day in the low to mid 40s in most areas will PLUMMET into the teens
across the Srn Tier by the end of the day...while readings will
range from the mid 20s across the remainder of wrn NY to the mid 30s
east of Lake Ontario.

As the extremely deep storm system pushes north to the Ontario-
Quebec border Friday night...a strong secondary cold front/sfc
trough will plow across our forecast area. This will be accompanied
by a 70kt low level jet that...being found in the cold sector...
should largely mix to the sfc at times. Th threat for high winds at
the sfc will be greatest in the typical corridor from Lake Erie and
the IAG Frontier to Rochester and then to the Thousand Island
region. Scattered power outages will be a concern. The only
reservation I have with the efficient mixing is the lack of a
significant trop fold...as forecast by the ECMWF to only extend down
as low as 400mb during max winds aloft.

The widespread synoptic snow during the first half of Friday night
should then taper off as the deepest forcing exits and limited
drying arrives in the mid levels. Meanwhile...a 230-240 flow of -20c
H85 air will promote a lake snow band to become established north of
Buffalo...across IAG and the Northtowns. The snow...whether it be
synoptic or lake induced in nature...will be blown around by +50 mph
winds so significant blowing and drifting can be anticipated along
with near zero visibility.

As is typically the case...the very strong southwest flow will also
shove a great deal of water up to the Buffalo end of Lk Erie...so
lakeshore flooding will be a possibility.

A very tight sfc pressure gradient will remain in place across our
forecast area on the day before Christmas...so while the winds
should diminish as bit by way of a weaker LLJ...they will still be
strong enough to possibly cause issues and certainly to support
continued blowing snow. Speaking of which...a deep southwesterly
flow of very cold air will continue to support accumulating lake
snows...mainly north of Buffalo and Watertown on Saturday then over
those metro areas Saturday night with the visibility remaining near
zero at times within the band. It will be quite cold with Saturdays
highs ranging from the single digits over the Srn Tier to the teens
and low 20s elsewhere, wind chills will be below zero.

Christmas Day promises to remain cold with highs only in the teens
to low 20s and winds to 30 mph generating wind chills of 10 below to
10 abv. Meanwhile...a 240-250 flow will keep the lake snow machine
in full gear for sites near and just south of the Buffalo and
Watertown areas.

While the very cold weather will persist into Monday...sfc based
ridging should help to at least lessen the potential for additional
significant lake snows.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
Mainly MVFR/low VFR ceilings expected to continue into this
afternoon across the terminals. Exception is lower terrain east of
Lake Ontario (KART), which may scatter out during the afternoon
with lake influence not in play there.

High pressure and drier air will continue to build across the area,
ceilings across the terminals south of Lake Ontario should start to
scatter out into the early evening hours as lake clouds start to
dissipate. VFR flight conditions expected by late evening south of
Lake Ontario, with localized MVFR/low VFR ceilings redeveloping
northeast of Lakes Erie and Ontario (KBUF/KIAG/KART) tonight as
winds reorient out of the SSW/SW.

Outlook...

Wednesday...Mainly VFR.

Thursday...Rain and snow likely, especially late. Flight conditions
deteriorating to IFR. LLWS likely Thursday night.

Friday...Rain and snow changing to snow. IFR/LIFR. LLWS likely
before surface winds increase. Windy by afternoon.

Saturday...Very windy with snow. IFR/LIFR flight conditions in bands
of lake effect snow to the northeast and east of the Lakes.

&&

.MARINE...
Pressure gradient will continue to weaken W/NW winds this
afternoon, with winds backing to SSW/SW by the end of the day.
Expect no more than some light chop on the nearshore waters
through Wednesday. The quiet conditions will not last though as
a strong and wide-reaching low pressure system brings very
strong winds across the Great Lakes Friday into the weekend. At
the least, gales will be likely with a potential for storm force
winds.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...JM/TMA
NEAR TERM...JM/TMA
SHORT TERM...RSH
LONG TERM...RSH
AVIATION...JM/TMA
MARINE...JLA/JM/Thomas/TMA
Hazardous weather outlook, Dec 20, 4:55 AM EST, 8 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
455 AM EST Tue Dec 20 2022

NYZ001-002-011-211015-
Niagara-Orleans-Genesee-
455 AM EST Tue Dec 20 2022

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A major winter storm will develop and track northeastward across the
eastern third of the country Thursday and Friday. Chances are
increasing that this system will bring a warmup and widespread rain
Thursday and Thursday night...followed by sharply colder conditions
and a flash freeze on Friday along with a changeover back to snow.
Potentially significant lake effect snow and high winds Friday night
and Saturday. Accumulating lake snows are likely to persist across
parts of the area through Christmas night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ010-211015-
Northern Erie-
455 AM EST Tue Dec 20 2022

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A major winter storm will develop and track northeastward across the
eastern third of the country Thursday and Friday. Chances are
increasing that this system will bring a warmup and widespread rain
Thursday and Thursday night...followed by sharply colder conditions
and a flash freeze on Friday along with a changeover back to snow.

High winds will also be possible Friday night and Saturday...with
potentially significant lake effect snow also likely developing
Saturday and continuing through Christmas night.

The strong winds could also bring lakeshore flooding concerns to
areas along the Lake Erie shoreline.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ019-085-211015-
Chautauqua-Southern Erie-
455 AM EST Tue Dec 20 2022

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A major winter storm will develop and track northeastward across the
eastern third of the country Thursday and Friday. Chances are
increasing that this system will bring a warmup and widespread rain
Thursday and Thursday night...along with strong winds near the Lake
Erie shoreline Thursday night. It will turn sharply colder with a
flash freeze on Friday along with a changeover back to snow.

High winds are possible Friday night and Saturday that could bring
lakeshore flooding concerns to areas along the Lake Erie shoreline.
Potentially significant lake effect snow may impact these areas
Saturday through Christmas night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012-020-211015-
Wyoming-Cattaraugus-
455 AM EST Tue Dec 20 2022

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A major winter storm will develop and track northeastward across the
eastern third of the country Thursday and Friday. Chances are
increasing that this system will bring a warmup and widespread rain
Thursday and Thursday night...followed by sharply colder temperatures
and a flash freeze on Friday along with a changeover back to snow.
Strong winds will also be possible Friday night and Saturday...with
potentially significant lake effect snow also possible Saturday and
continuing through Christmas Day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003>005-013-014-021-211015-
Monroe-Wayne-Northern Cayuga-Livingston-Ontario-Allegany-
455 AM EST Tue Dec 20 2022

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A major storm will develop and track northeastward across the
eastern third of the country Thursday and Friday. Chances are
increasing that this system will bring a warmup and widespread rain
Thursday and Thursday night...followed by sharply colder conditions
and a flash freeze Friday along with a changeover back to snow
Friday. There will also be potentially strong winds Friday night and
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006>008-211015-
Oswego-Jefferson-Lewis-
455 AM EST Tue Dec 20 2022

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A major winter storm will develop and track northeastward across the
eastern third of the country Thursday and Friday. Chances are
increasing that this system will bring a warmup and widespread rain
Thursday into Friday. The warmup and rain along with melting snow
could result in minor flooding. The warm up will be accompanied by
the threat for high winds near and immediately north of the Tug Hill
Thursday night. Strong winds are also expected at that time in the
Black River valley.

The rain will be followed by sharply colder conditions later Friday
with a flash freeze along with a changeover back to snow later
Friday and Friday evening. Potentially strong winds will then follow
for Friday night and Saturday...which may bring lakeshore flooding
concerns along the Lake Ontario shoreline. Potentially significant
lake effect snow is also expected to develop Friday night and
continue through Christmas Day across Jefferson and Lewis counties.
The highest chance for the significant lake snows will be over the
northern portions of Jefferson and Lewis counties.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ042>045-062>065-211015-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
455 AM EST Tue Dec 20 2022

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Gale force winds are likely late Friday into Saturday. There is the
potential that winds could reach storm force over the open waters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ030-SLZ022-024-211015-
Lower Niagara River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
455 AM EST Tue Dec 20 2022

This Hazardous Weather Outlook is for portions of Lake Ontario and
Saint Lawrence River.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Local storm report, Dec 20, 7:29 AM EST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
729 AM EST TUE DEC 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     SNOW             3 NNW OSCEOLA           43.54N 75.74W
12/20/2022  E41.0 INCH       LEWIS              NY   TRAINED SPOTTER

            LAKE-EFFECT STORM TOTAL OF 41 INCHES, 7
            INCHES OF NEW SNOW IN LAST 24 HOURS.

&&

PP

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 20, 12:59 PM ESTLakeshore Flood WatchBUFChautauqua, Erie, Jefferson, Niagara, Oswego25 hr
Dec 20, 1:04 PM ESTStorm WatchBUF24 hr
Dec 20, 2:22 PM ESTWinter Storm WatchBUFCattaraugus, Chautauqua, Erie, Genesee, Jefferson, Lewis and 4 more38 hr

Nearby

High Wind Watches in New York, 2022Every high wind watch in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.